Hail, Jo Daviess
- When
- June 18, 4:45 PM CST
- Where
- Jo Daviess County, 2.05 mi E of Hanover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.250, -90.240
The public reported hail the size of quarters, but mostly penny size.
High pressure building into the northern Great Lakes on Jun 18, 2014 pushed a backdoor cold front into northwest Illinois where it stalled. Meanwhile, warm and unstable air to the southwest allowed for convection to form along this boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
High pressure building into the northern Great Lakes on Jun 18, 2014 pushed a backdoor cold front into northwest Illinois where it stalled. Meanwhile, warm and unstable air to the southwest allowed for convection to form along this boundary. During the evening some of the storms produced isolated severe weather and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 2:51 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 351 PM CDT WED JUN 18 2014 .SYNOPSIS... ISSUED AT 349 PM CDT WED JUN 18 2014 LATEST SFC ANALYSIS WAS INDICATING THIS MORNING/S OUTFLOW BOUNDARY COALESCED WITH MAIN WARM FRONT DRAPED FROM FAR SOUTHEAST SD...SOUTHEASTWARD INTO SOUTHEASTERN IA AND WEST CENTRAL IL NEAR GALESBURG. BEST PRESSURE FALLS ACRS CENTRAL IL ATTM...AND MAX ACRS LK MI. BUT FALLS HAVE BEEN INCREASING SOME ALONG THE BOUNDARY ACRS SOUTH CENTRAL INTO NW IA. LOW TO MID 70 SFC DPTS POOLED ALONG AND SOUTH OF THE BOUNDARY COMBINING WITH NEAR 90 DEGREE AMBIENT TEMPS PRODUCING UPPER 90 TO LOW 100 HEAT INDEX READINGS IN THE FAR SOUTHERN CWA. WILL PUT OUT A SPECIAL WX STATEMENT THROUGH EARLY EVENING FOR THIS HEAT/UNCOMFORTABLE INDEX. ALOFT...LOOKING AT MID/UPPER LEVEL MOISTURE FLOW PATTERNS ON WATER VAPOR IMAGERY SUGGEST SHARPENING OMEGA UPPER RIDGE ALONG AND WEST OF THE MS RVR VALLEY...WITH LARGE MCV ACRS WI INTO WESTERN MI. MAIN UPSTREAM CLOSED UPPER LOW WAS NOTED ACRS ID AND WESTERN MT WHICH WAS SPRAWLING DIFFLUENT CYCLONIC STEERING FLOW ACRS THE NW HIGH PLAINS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 349 PM CDT WED JUN 18 2014 TONIGHT...CHALLENGING SCENARIO TO DETERMINE CONVECTIVE RISK AND COVERAGE. THE DVN CWA APPEARS TO LIE RIGHT UNDER THE HEART OF THE UPPER RIDGE AXIS FOR MUCH OF THE NIGHT...WITH BEST ORGANIZED FORCING AREAS FOR MORE DEVELOPED MCS TYPE ACTIVITY ACRS THE CENTRAL TO NORTHERN PLAINS/NW MN...AND OFF TO THE EAST ACRS THE OH RVR VALLEY AND EASTERN GRT LKS. BUT WITH LLVL BOUNDARY BI-SECTING THE STATE OF IA FROM NW-SE AND TRYING TO RETREAT NORTHWARD OVERNIGHT... INCREASING SOUTHWESTERLY LLJ MAY FUEL ELEVATED TO SLIGHTLY ELEVATED ISOLATED TO SCTRD STORMS NORTH OF THE BOUNDARY FROM MID EVENING AND INTO THE OVERNIGHT. THIS WOULD SUGGEST HIGHER POPS WARRANTED FOR THE NORTHERN HALF TO THIRD FROM 03Z ON INTO EARLY THU MORNING. BUT WILL NOT GO OVER HIGH CHC POPS WITH EXPECTED LIMITED COVERAGE OR MCS DEVELOPMENT IN THE LOCAL AREA. LOW TO MID LEVEL SOUTHWEST FLOW ENHANCED H75-H7 MB CAP STILL BEING PUMPED UP ACRS MUCH OF IA INTO NW IL TO CONTEND WITH...SUPPORTING MORE OF A SCTRD ELEVATED CONVECTIVE DEVELOPMENT. SEVERAL HIRES MODELS KEEP MOST OF THE DVN CWA MAINLY DRY OVERNIGHT WITH SCTRD WING OF ELEVATED STORMS ACRS SOUTHEASTERN MN..INTO SOUTHERN WI AND NE IL. BUT CAN NOT TRUST THESE TOTALLY WITH STILL THE POTENTIAL THAT THEY MAY BE TOO FAR NORTH. WITH SUCH A HEFTY CAPE FEED...DESPITE MARGINAL DEEP SHEAR ANY ROBUST ELEVATED STORMS WILL BE ABLE TO PRODUCE LARGE HAIL...VERY HEAVY RAINFALL AND POSSIBLE LOCALIZED WET MICROBURST WINDS IF A STORM IS SHALLOW ELEVATED. UNLESS AN MCS CAN DEVELOP OUT OF NW IA AND PROPAGATE EAST-SOUTHEAST INTO THE LOCAL AREA LATE TONIGHT... EXPECTED ISOLATED TO SCTRD STORMS AND THEIR COVERAGE DO NOT SUPPORT THE NEED FOR A FLASH FLOOD WATCH FOR NOW...ESPECIALLY AFTER LIMITED RAINFALL OCCURRED LAST NIGHT ACRS THE PREVIOUS HARD HIT AREAS OF THE NORTHERN CWA. LOW TEMPS IN THE LOWER TO MID 70S...BUT SOME UPPER 60S POSSIBLE IN THE NORTHEASTERN CWA IF WARM FRONT DOES NOT RETREAT BACK ACRS THOSE AREAS. THU...COULD BE A DAY WITH INCREASING THUNDERSTORMS ACTIVITY ESPECIALLY DURING THE AFTERNOON AS A WARM AIR ADVECTION TYPE WING OF THTA-E ADVECTION AND SOME CONVERGENCE SWEEPS ACRS THE AREA FROM SW- TO-NORTHEAST. HIGH TEMPS TRICKY DEPENDING ON CLOUD DEBRIS AND BOUNDARY PLACEMENT...BUT IF HIGHS NEAR-GET INTO THE UPPER 80S/90 WITH AT LEAST LOWER 70 DPTS...SBCAPES OF 3-4+K J/KG WILL AGAIN BE AVAILABLE TO FUEL STRONG TO SVR STORMS BY THU AFTERNOON. BUT ONGOING MARGINAL DEEP SHEAR PROFILES BECOMING MORE UNIFORM BY AFTERNOON/IF LLVLS NOT INTERRUPTED BY OUTFLOW BOUNDARIES/ SUGGEST MARGINAL SVR RISK/NOT HIGH END WITH 1-1.25 INCH HAIL AND WIND GUSTS UP TO 65 MPH WITH STRONGEST STORMS. LOCALLY HEAVY RAIN MAY BE MORE OF A WIDESPREAD THREAT. HIGH CHC TO LOW LIKELY POPS FOR THE AFTERNOON. ..12.. .LONG TERM...(THURSDAY NIGHT THROUGH NEXT WEDNESDAY) ISSUED AT 349 PM CDT WED JUN 18 2014 THE MAIN FORECAST ISSUE IN THE LONG TERM PERIOD IS POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN AND ISOLATED SEVERE WEATHER THURSDAY NIGHT. ALTHOUGH FINE DETAILS ARE STILL IN QUESTION...THERE IS GENERAL MODEL CONSENSUS ON THE SCENARIO SETTING UP FOR THURSDAY NIGHT. EXPECT A WARM FRONT TO BE IN PLACE ACROSS THE FORECAST AREA. THE PERSISTENT UPPER RIDGE WILL FINALLY GIVE WAY TO THE MAIN UPPER LOW WHICH WILL PUSH EAST ACROSS THE REGION THURSDAY NIGHT. WITH A HIGH CAPE/MODEST DEEP LAYER SHEAR ENVIRONMENT...THE OVERALL SEVERE THREAT MAY BE SOMEWHAT INHIBITED...BUT WITH PRECIPITABLE WATER VALUES AOA 2 INCHES...HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL LIKELY BE OF CONCERN. THE GENERAL PROGRESSION OF THE WARM FRONT AND SYNOPTIC FORCING SUGGEST THE NORTHERN HALF OF THE FORECAST AREA WILL BE FAVORED FOR THE HIGHER RAINFALL AMOUNTS...ACROSS SOME OF THE SAME AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS. LINGERING CONVECTION IS POSSIBLE FRIDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. HAVE OPTED TO REMOVE ALL POPS FOR FRIDAY NIGHT WITH H5 RIDGING ACROSS THE FORECAST AREA. LOOKING AHEAD...EXPECT AN ACTIVE ZONAL PATTERN OVER THE WEEKEND WITH CONTINUED STORM CHANCES. BY MONDAY INTO TUESDAY...THE GFS/ECMWF ARE INDICATING A SLOW MOVING UPPER TROUGH AND SURFACE BOUNDARY IN PLACE WITH POTENTIAL FOR ADDITIONAL HEAVY RAIN/SEVERE WEATHER. ABOVE NORMAL TEMPS WILL LIKELY PERSIST THROUGH SUNDAY...BEFORE COOLING DOWN TO NEAR OR SLIGHTLY BELOW SEASONAL NORMALS LATE IN THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1244 PM CDT WED JUN 18 2014 WALKING OUT LINGERING ELEVATED SHOWERS/STORMS OUT OF THE SOUTHEASTERN CWA KICKED UP BY SOUTHWARD PUSHING LLVL COOL POOL/ OUTFLOW...SOUTHWEST FLOW JUST ALOFT FOCUSING BACK WELL TO THE WEST AND WEAKENING LOCALLY. MAINLY VFR DEBRIS...WITH SOME LINGERING PATCHES OF MVFR CLOUDS THROUGH MID AFTERNOON BECOMING ALL VFR BY EVENING. FLOW NORTH OF BOUNDARY WHICH WAS VARIABLE REORGANIZING BACK TO THE SOUTHEAST AND MAY BECOME SOUTHERLY AGAIN BY EVENING AT BRL AND MLI AS OUTFLOW BOUNDARY MIXES OUT. SOUTHEASTERLY SFC FLOW MAY LINGER INTO THE EVENING AT CID AND DBQ. WHILE MAIN CONVECTIVE ACTION ZONES CURRENTLY APPEAR TO BE SETTING UP TO THE WEST AND EAST OF THE LOCAL AREA TONIGHT...BUT WASHING OUT OUTFLOW BOUNDARY MERGING BACK INTO WARM FRONT MAY STILL HANG UP ACRS EASTERN IA INTO NORTHWEST IL AND BE A FOCUS FOR NEW THUNDERSTORMS DEVELOPMENT TONIGHT. WILL PUT THUNDER IN THE VCNTY IN ALL TAFS BUT MAYBE BRL WHICH MAY BE SOUTH OF BOUNDARY. OTHERWISE AWAY FROM STORMS VFR AND SOUTH TO SOUTHEAST SFC WINDS. MODELS WANT TO BREAK OUT MVFR FOG AT MOST SITES OVERNIGHT...BUT UNCERTAINTY AND TENDENCY FOR THEM TO OVER DO THIS PARAMETER WILL LEAVE GOOD VSBYS AWAY FROM ANY STORMS. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP KINNEY AVIATION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 435 PM CDT WED JUN 18 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 435 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT OVER THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS EVENING AND INTO THE OVERNIGHT. MORE FAVORED AREAS FOR THIS ACTIVITY CURRENTLY APPEAR TO BE ALONG AND NORTH OF INTERSTATE 80. THE MAIN SEVERE WEATHER THREATS WILL INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED BRIEF TORNADOES WILL BE A SECONDARY THREAT. ANY THUNDERSTORMS TONIGHT WILL BE CAPABLE OF HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING WHERE SOILS ARE SATURATED FROM RECENT HEAVY RAINFALL. VERY WARM AND MUGGY CONDITIONS WILL CONTINUE INTO EARLY EVENING WITH HEAT INDEX READINGS IN THE 90S TO AROUND 100 ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WARM AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA THURSDAY THROUGH SATURDAY. HEAT INDEX READINGS IN THE 90S ARE EXPECTED. THE ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA WITH A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS THURSDAY FOR AREAS WEST AND NORTH OF A DUBUQUE...TO MACOMB...TO KIRKSVILLE LINE. THE PRIMARY THREAT APPEARS TO BE DAMAGING WINDS. HOWEVER...LARGE HAIL AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. FRIDAY THROUGH TUESDAY...IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAINFALL REPORTS OVER AN INCH ARE APPRECIATED. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 PM CDT WED JUN 18 2014 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-190000- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 317 PM CDT WED JUN 18 2014 ...VERY WARM AND HUMID CONDITIONS THROUGH EARLY EVENING... TEMPERATURES AROUND 90 DEGREES...AND DEWPOINTS IN THE MID TO UPPER 70S...ARE RESULTING IN HEAT INDICES IN THE MID 90S TO AROUND 100 DEGREES LATE THIS AFTERNOON. THESE CONDITIONS WILL PERSIST UNTIL EARLY EVENING. TAKE EXTRA PRECAUTIONS IF YOU ARE WORKING OR SPENDING TIME OUTSIDE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TAKE FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. RP KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 454 PM CDT WED JUN 18 2014 IAZ040>042-051>054-066-ILZ001-002-007-009-190100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS 454 PM CDT WED JUN 18 2014 ...SCATTERED THUNDERSTORMS DEVELOPING... A BROKEN BAND OF THUNDERSTORMS IS FIRING ROUGHLY ALONG A WEAK BACKDOOR COLD FRONT FROM LAKE MICHIGAN. THE STRONGEST STORMS MAY PRODUCE HAIL TO THE SIZE THE PENNIES AND POSSIBLY GUSTY WINDS TO 40 MPH. HEAVY RAIN RATES WILL ALSO BE POSSIBLE IN EXCESS OF 2 INCHES AN HOUR. ANY HEAVY RAINFALL RATES LASTING A HALF HOUR OR MORE MAY PRODUCE WATER ISSUES. THESE STORMS WILL MOVE EAST SOUTHEAST AT 20 TO 25 MPH. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL HANOVER 42.25N 90.28W
06/18/2014 E0.50 INCH JO DAVIESS IL TRAINED SPOTTER
&&
BILLNThe Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
The public reported hail the size of quarters, but mostly penny size.
Many area roads becoming impassable due to water over the roads. Doppler radar estimated rainfall of 4 to 6 inches in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524989, 524988.